The Akron Legal News

Login | July 14, 2024

Statins effect on muscles

PETE GLADDEN
Pete’s World

Published: July 1, 2024

I’ve been on statins for eight years now and over that time I’ve noted some rather annoying side effects, so much so that I’d ended up initiating several consults with my cardiologist.
Now with respect to those annoying reactions, I’m really only talking about two in particular - excessive muscle cramping after aerobic activity and abnormal muscle soreness after resistance workouts.
So for those of you who are statin users and have noted peculiar muscular-related phenomena that appear to be associated with your fitness regime, let me share my journey through this with you.
Let’s kick off the discussion with some brief background information.
Statin drugs are typically prescribed to individuals who display hyperlipidemia - high blood cholesterol - such that the statins can help to lower blood lipid levels.
They’re also prescribed to individuals like myself who have/had cardiovascular blockages yet who do not display hyperlipidemia.
Now the intent for coronary blockage folks like myself is that the statins can assist in the dissipation of untreated cardiovascular blockages.
So statins have been successfully utilized to combat hyperlipidemia and to help improve blood vessel health for decades but there are still a host of maligning side effects that can go hand-in-hand with their use.
We’re talking about side effects like muscle cramping, muscle soreness, fatigue and in highly unusual cases, rapid muscle breakdown (rhabdomyolysis).
And for fitness buffs like myself, some of these maligning little side effects can become much more apparent during or after strenuous bouts of exercise.
Now even after a few decades of research studies examining said effects, physiologists still weren't fully able to dissect the exact mechanisms by which the statins impacted muscle performance that is until quite recently.
Indeed, over the last several years bio-researchers have begun to learn a heck of a lot more regarding the causes of these statin-related muscular ailments, and more importantly how these new findings can provide healthcare professionals with the know-how to devise strategies that could potentially mitigate statin related ailments.
One such study I investigated on my own, “A Mechanism for Statin-Induced Susceptibility to Myopathy,” published in the August 2019 issue of the Journal of the American College of Cardiology, researchers surmised that statins cause “spontaneous and irregular leaks of calcium from storage compartments within muscle cells.”
Not only that, but they further surmised that this calcium leakage issue is tolerable for some individuals and intolerable for others - which seemed to be getting closer to helping me attain some answers to my statin-related questions.
So this study seemed to answer my “what the heck is it going on” question.
Yet, much to my chagrin, their findings also inferred that moderate exercise might prevent calcium leaks from occurring, thereby preventing statin-takers from incurring adverse muscular symptoms.
And that finding seemingly ran counter to what I’d been experiencing, since I’ve been exercising moderately to vigorously while on statins yet was still experiencing exaggerated muscle soreness and cramping.
And that was the point in time where consults with my cardiologist began, whereupon she suggested I take CoQ10 to counteract the statin-associated muscle soreness and magnesium to help with the cramping.
Now my MO is such that I immediately ran with her info and got on my trusty old Google machine to research CoQ10’s use for statin-related muscle soreness.
One study, “Effects of Coenzyme Q10 on Statin‐Induced Myopathy: An Updated Meta‐Analysis of Randomized Controlled Trials,” published in the Sept. 25, 2018 edition of The Journal of the American Heart Association, appeared to corroborate what my cardiologist had said.
And actually there are several more studies which also suggest that CoQ10’s use helps to alleviate statin’s negative muscular side-effects.
I did though find one study which found no evidence to support CoQ10’s use for said maladies, the March 17, 2022 study, “Coenzyme Q10 supplementation for the treatment of statin-associated muscle symptoms,” published in the March 17, 2022 issue of Future Cardiology.
Ultimately, as my cardiologist suggested, I added CoQ10 and low dose magnesium supplements to my daily regime.
And over the past year I’ve definitely noticed a dissipation in the severity and regularity of both muscular issues.
So if you’re a statin user who’s been experiencing uncomfortable muscular side-effects after your fitness routines, consult with your cardiologist.
Your doc just might get you pointed in the right direction so that your active life while on statins becomes a far sight more acceptable.


[Back]